Hail, Essex
- When
- June 3, 2:30 PM EST
- Where
- Essex County, Lake Placid
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
A storm system moved slowly across New England during Sunday, June 3rd. Steady rain fell across much of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system moved slowly across New England during Sunday, June 3rd. Steady rain fell across much of the area. In the New York town of Lake Placid, pea size hail occurred around 330 PM EDT (230 PM EST).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 3, 2:24 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 324 PM EDT SUN JUN 3 2001 WK SFC RIDGE TO MOVE ACRS THE GREAT LKS REGION ON MON THRU TUE. UPR LOW TO MOVE ACRS THE FA FROM THE WEST TONITE...THEN TO THE EAST OF THE FA ON MON AND INTO EXTREME SE CANADA ON MON NITE/TUE. NW FLOW ALOFT ACRS THE FA ON MON NITE AND TUE. 12Z NGM/ETA MODELS APPEAR TO BE TOO FAR NORTH WITH THE NORTHERNMOST SFC LOW NEAR THE ST LAW VLY AT 18Z TODAY. WK H85 CAA TO TAKE PLACE ACRS THE FA EARLY TONITE...THEN WK WAA LATER TONITE AND ON MON...WITH WK CAA ON MON NITE/TUE. PLENTY OF LOW-LVL MOISTURE TO LINGER ACRS THE FA TONITE RIGHT THRU TUE. LOW-LVL MOISTURE ADVECTION TO TAKE PLACE ACRS THE FA LATE TONITE AND ON MON. SOME AMT OF MID-LVL MOISTURE TO LINGER ACRS THE FA TONITE AND ON MON...THEN SOME DRYING TO TAKE PLACE ON MON NITE AND TUE. PW VALUES LOOK TO BE LESS THAN AN INCH DURING THE SHORT TERM PERIOD. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON MON AND TUE. CONVECTION APPEARED TO WEAKEN AS IT MOVED INTO THE SRN PORTION OF THE FA EARLIER TODAY...MOST LIKELY BECAUSE IT WAS MOVING INTO A MORE STABLE ENVIRONMENT. JUST A FEW REPORTS OF SOME GUSTY WINDS EARLIER. MOST OF THE TSRA HAVE MOVED UP INTO CANADA ATTM. WILL MOST LIKELY PLAY AROUND WITH THE FIRST PERIOD PCPN WORDING IN THE WORK ZONES BASED ON RADAR TRENDS AT ISSUANCE TIME. CAPES TO BE 400-600 J/KG ACRS THE FA EARLY TONITE...THEN 200-600 J/KG ON MON (MOSTLY UP ACRS SRN CANADA THOUGH). CAPES OF 200-900 J/KG TO BE LOCATED ACRS MOSTLY SRN CANADA ON TUE. NOTED FA IN SPC GEN TSTM OUTLOOK RIGHT THRU MON NITE. WILL HOLD OFF ON MENTIONING -TSRA FOR NOW BEYOND THE FIRST PERIOD AS NO CONVECTION APPEARS TO BE FIRING IN THE VICINITY OF AND TO THE WEST OF THE UPR LOW...WHERE THE FA SHOULD BE BY MON AND MON NITE. GOOD CHC FOR SHRA THOUGH FOR TONITE RIGHT THRU EARLY ON MON NITE ACRS MUCH OF THE FA. IN THE EXTENDED PERIOD...WK RIDGE OF HI PRESS TO AFFECT THE FA ON WED (DRY WX). STORM SYS STILL LOOKS LIKE IT/LL MOVE TO THE SOUTH OF THE FA ON THU/FRI (CHC OF SHRA THEN). NEXT WEEKEND LOOKS TO BE UP FOR GRABS WITH A HI PRESS RIDGE ACRS THE FA AT THE SFC...BUT A TROF ALOFT...WHO KNOWS. WORK ZONES OUT UNDER ALBWRKCWF. FINAL ZFPBTV BY 4 PM AFTER QUICK LOOK AT RADAR TRENDS. STILL HAVING SOME IFPS PROBLEMS...BUT WE THINK THEY ARE WORKSTATION RELATED. WE/LL TRY AND GET THE OTHER LOW PRIORITY PRODUCTS OUT SOMEHOW. .BTV...NONE. MURRAY
NYZ026>031-034-035-VTZ001>012-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 938 AM EDT SUN JUN 3 2001 ...SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTH CENTRAL VERMONT TODAY... THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS ALL OF VERMONT AND NORTHERN NEW YORK. IN SOUTHERN VERMONT...FROM RUTLAND AND WINDSOR COUNTIES SOUTHWARD...THERE IS THE POTENTIAL FOR SOME STORMS TO PRODUCE LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. BOTH LARGE HAIL AND DAMAGING WINDS HAVE ALREADY BEEN REPORTED ACROSS EASTERN NEW YORK THIS MORNING. LOW PRESSURE TRAVELING SLOWLY EASTWARD THROUGH THE GREAT LAKES THIS MORNING...WILL APPROACH NEW ENGLAND THIS AFTERNOON. ANY THUNDERSTORM ACTIVITY WILL DIMINISH THIS EVENING. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. MURRAY/WFO BTV
The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256059.